Thunderstorm Wind, Natrona
- When
- July 27, 9:11 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
A thunderstorm passed through Natrona County and produced a 58 mph wind gust at the Natrona County airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm passed through Natrona County and produced a 58 mph wind gust at the Natrona County airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 4:20 PM MST, 4 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 520 PM MDT Thu Jul 27 2023 .DISCUSSION...This Afternoon through Thursday Issued at 200 PM MDT Thu Jul 27 2023 Shortwave energy and an associated moisture plume generated widespread showers and isolated thunderstorms across west-central and northern Wyoming Thursday morning into the early afternoon hours. This convection has limited surface heating due to cloud cover, and cool outflow has helped to stabilize these areas. However, a clearing sky in the wake of the shortwave has allowed for solar heating and the regeneration of towering cumulus over the western mountains as of 130 PM Thursday. Also, areas of central and southwest Wyoming where cloud cover was far less extensive has heated nicely and showers and storms are erupting at this writing. High-resolution models have been consistent since at least Wednesday evening in depicting a so-called second round of convection later this afternoon. Brief heavy rain, pea-sized hail, and gusty outflow wind 30-40kts will be the primary hazards. The strongest storms are likely to occur between 2 and 6 PM in central Wyoming. Additional convection west of the Continental Divide eventually spreads eastward through the evening hours. Although most of the showers and storms will wane by 9 PM Thursday, it appears Johnson County and adjacent areas could see convection persist until around midnight. Cloud cover clears behind this final wave of convection leaving a mostly clear sky for Friday morning. Drier air moves in aloft for Friday and limits the areal extent of afternoon showers and storms. Instability, weak jet energy, and pockets of mid-level moisture favor the best chance for any isolated convection to occur over the far northern mountains and southern Sweetwater County off the Uinta Range. However, the Wind River Range needs to be monitored for the potential of isolated storms by mid- afternoon. Lacking dynamic support, any convection will decrease with the setting sun. Elsewhere, most lower elevation locations remain dry Friday and Friday night. High temperatures Friday do rebound to at or just above seasonal averages. The exception is the northern Bighorn Basin and Johnson County where a cooler northerly push arrives late tonight and Friday morning. Northerly surface wind behind this boundary reinforces the cooler air through the day and tempers daytime highs in these areas. After another mostly clear night, Saturday sees rising heights building in from our south leading to slightly warmer temperatures. Enough moisture and instability is present to generate isolated afternoon showers and thunderstorms over the mountains, a trend that continues into Sunday. Sunday looks to be the warmest day as 700mb temperatures climb to 16C to 18C and daytime highs reach the upper 80s to upper 90s. Most of the region remains dry through Monday. However, enough mid-level moisture is present to initiate convection over the mountains, mainly in the north where shortwave energy may provide a glancing blow. This energy dampens the ridge for Monday. Additionally, high pressure over the High Plains shifts to the Southern Plains and favors the return of mid- level moisture in southerly flow aloft. This leads to a better chance of afternoon and evening showers and thunderstorms over the far south Monday afternoon. The moisture spreads farther north Tuesday through Thursday, leading to more widespread convection those days. Accordingly, the increased cloud cover and improved moisture chances lead to cooler temperatures by the middle of next week. Locally heavy rain is possible next week given moisture source region and increasing precipitable water values. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 518 PM MDT Thu Jul 27 2023 Scattered rain showers and thunderstorms are currently ongoing this afternoon and will continue into this evening. All terminals have VCSH with TEMPO groups of -TSRA this afternoon/evening. Severe weather is not expected, but gusty winds, frequent lightning, small hail, and brief heavy rain are threats with thunderstorms today. VFR conditions will prevail over the next 24 hours, excluding the brief drops to MVFR VIS when thunderstorms move over a terminal. All convective activity will end or move out of the area by 06Z tonight. Tonight into Friday morning will be quiet with light wind and FEW to SCT100 clouds passing overhead. A gusty wind will occur Friday afternoon for most terminals. Gusts will average 20-25 knots. Thunderstorm activity will be minimal, mainly in the mountains west of KCOD, and near KBYG Friday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 200 PM MDT Thu Jul 27 2023 Scattered showers and thunderstorms continue through mid-evening Thursday before gradually diminishing by midnight. A few showers may linger over the far north and along the I-25 corridor into the early morning. Drier air moves into the region late tonight and Friday leaving most areas dry and warm Friday. The best chance for showers and storms Friday afternoon will be across the far northern mountains and possibly southern Sweetwater County. The warm-up will be slightly tempered east of the Continental Divide by a weak frontal boundary dropping south from Montana late tonight and Friday morning. Temperatures trend upward through the weekend. Dry conditions prevail Saturday and Sunday for most lower elevation zones. The best chance for any afternoon and evening showers and storms will be over the northern mountains. Rising temperatures allow for deeper mixing over the weekend, with excellent smoke dispersal for all areas. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...CNJ AVIATION...Straub/Rowe FIRE WEATHER...CNJ
Hazardous Weather Outlook National Weather Service Riverton WY 1125 AM MDT Thu Jul 27 2023 WYZ001>020-022>030-281300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1125 AM MDT Thu Jul 27 2023 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Rest of Today and Tonight. Scattered thunderstorms until mid-evening. Some storms could be strong to locally severe, with the best chance over central and southern Wyoming. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Sunday...Elevated fire weather conditions possible for much of the period with hot temperatures, afternoon breezes, and low humidity. Tuesday and Wednesday...Widespread afternoon and evening thunderstorms. Locally heavy rain possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Riverton WY
458 PM MDT Thu Jul 27 2023
WYZ023-024-272330-
Star Valley-Salt River and Wyoming Ranges-
458 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of west central
Sublette and northwestern Lincoln Counties through 530 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm over
Turnerville, which is also near Thayne, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Meadow Creek Guard Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4308 11064 4282 11046 4267 11093 4289 11105
4290 11104
TIME...MOT...LOC 2257Z 245DEG 22KT 4285 11091
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
StraubSpecial Weather Statement
National Weather Service Riverton WY
519 PM MDT Thu Jul 27 2023
WYZ014-015-272345-
Wind River Mountains West-Wind River Mountains East-
519 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of east central
Sublette and central Fremont Counties through 545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Cirque Of The Towers, which is also 24 miles west
of Fort Washakie, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dickinson Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4308 10912 4304 10910 4305 10905 4303 10905
4303 10909 4302 10908 4302 10902 4301 10904
4298 10902 4297 10903 4297 10901 4278 10896
4283 10951 4293 10952
TIME...MOT...LOC 2319Z 258DEG 34KT 4290 10934
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WittmannSpecial Weather Statement
National Weather Service Riverton WY
542 PM MDT Thu Jul 27 2023
WYZ024>026-280015-
Upper Green River Basin-Upper Green River Basin Foothills-Salt River
and Wyoming Ranges-
542 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of west central
Sublette County through 615 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Merna, which is also 24 miles west of Pinedale, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daniel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4277 11049 4294 11051 4308 11007 4269 11001
TIME...MOT...LOC 2342Z 259DEG 21KT 4287 11034
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WittmannSpecial Weather Statement
National Weather Service Riverton WY
632 PM MDT Thu Jul 27 2023
WYZ014-015-025-280100-
Wind River Mountains West-Wind River Mountains East-Upper Green River
Basin Foothills-
632 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of east central
Sublette and western Fremont Counties through 700 PM MDT...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boulder Lake, which is also 12 miles east of Pinedale, moving east at
40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Sublette and western Fremont Counties, including the following
locations... Boulder Lake Campground and Fremont Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4283 10979 4296 10981 4312 10916 4273 10910
TIME...MOT...LOC 0032Z 261DEG 34KT 4291 10963
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WittmannSpecial Weather Statement
National Weather Service Riverton WY
659 PM MDT Thu Jul 27 2023
WYZ014-015-017-018-025-280130-
Wind River Mountains West-Wind River Basin-Wind River Mountains
East-Upper Green River Basin Foothills-Lander Foothills-
659 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of east central
Sublette and central Fremont Counties through 730 PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dickinson Park, which is also 16 miles west of
Fort Washakie, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Washakie and Milford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4279 10964 4293 10974 4320 10889 4279 10874
4278 10931
TIME...MOT...LOC 0059Z 264DEG 42KT 4294 10920
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WittmannSpecial Weather Statement
National Weather Service Riverton WY
805 PM MDT Thu Jul 27 2023
WYZ014-015-018-019-280230-
Wind River Mountains West-Wind River Mountains East-Green Mountains
and Rattlesnake Range-Lander Foothills-
805 PM MDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of south central
Fremont County through 830 PM MDT...
At 805 PM MDT, Doppler radar was tracking a strong thunderstorm near
Christina Lake, which is also 25 miles southwest of Lander, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Christina Lake around 815 PM MDT.
Louis Lake and Fiddlers Lake around 820 PM MDT.
South Pass City around 825 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4248 10913 4257 10914 4272 10851 4235 10853
TIME...MOT...LOC 0205Z 272DEG 26KT 4252 10900
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WittmannThe Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 04:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126536.